Dog painkillers should never be given without consultation with the veterinarian. Because most painkillers, which are compatible with humans, prove to be poisonous for dogs or are too high doses.
If you feel that your dog is suffering from pain, you should only give it painkillers for dogs as directed by the veterinarian. From a self-medication with painkillers from the pharmacy, which are actually intended for humans, is absolutely not recommended, because the drugs can be toxic to dogs. Therefore, medicines must always be stored in a dog-safe manner so that the curious fur noses do not inadvertently eat them.
Paracetamol, ibuprofen and Co .: painkiller for dogs taboo
For people commercial painkillers from the pharmacy with the active ingredients paracetamol, ibuprofen, diclofenac or acetylsalicylic acid (ASS, known under the product name aspirin) may occasionally be a treat. In dogs, however, even small doses of these drugs are toxic. The salicylate in aspirin prevents blood clotting and can lead to gastrointestinal bleeding. Diclofenac also causes bleeding and, like ibuprofen, it affects the stomach and kidneys. Diclofenac also damages the liver, as does acetaminophen.
Half a tablet of ibuprofen 400 can be so toxic to a 20-kilogram, medium-sized dog that it puts you in mortal danger. The other drugs are also already small amounts sufficient to severely damage the organs and lead to deadly poisoning. Symptoms of poisoning include vomiting, apathy or insecurity in the movements and bleeding. Increased thirst and increased urine output indicate ibuprofen intoxication. In paracetamol poisoning, yellowing of the skin and mucous membranes indicates that the liver has been damaged.
What to do if the dog has eaten poisonous painkillers?
If painkillers are toxic to dogs, that does not mean that the four-legged friends can not eat them accidentally. A moment of inattention is enough and the dog grabs a pack of painkillers that was lying on the table. Or a curious dog examines kitchen drawers or bathroom cabinets for edibles and discovers the painkillers. If you notice that your dog may have swallowed medication and symptoms of intoxication, call your vet or veterinary clinic for a short time and then drive there with your dog - it's an emergency! Treated in good time, detoxification can be carried out through targeted vomiting, medical coal and Glauber's salt. In addition, your dog needs infusions to compensate for fluid and nutrient loss.
What's poisonous for the dog, lock away safely
It is best, however, to play it safe and keep painkillers inaccessible to dogs. Some four-legged friends are quite inventive in their search for potential delicacies and then also get drawers and cabinets. Always close medicine cabinets and medicine cabinets or hang them up so high that your dog will not get there. In addition, never leave any medicine packages uncovered.